Subscribe for 33¢ / day
keithroach

Dr. Keith Roach

Dear Dr. Roach: Decades ago, I served in the Marines and was wounded in action in the Korean War. While recuperating in the naval hospital, I was told by several doctors that the more important reading of blood pressure (which they took frequently) was the bottom number. Now I am told by my doctors at the Veterans Affairs medical facility that it is the top number that is more critical. I am confused. Can you help?

-- M.B.

A: Both the top number and the bottom number are important, and either of them might be more critical in any given person. Looking at the entire population, it is thought that systolic blood pressure (the top number) is probably more associated with risk of heart attack and stroke. However, some people have normal systolic but high diastolic (the bottom number) pressures, and do need treatment.

Physicians can get clues about the underlying cause of high blood pressure from the readings. An older person with very high systolic and low diastolic pressure may have calcified, stiff blood vessels or a leaky valve connecting the heart with the aorta (the aortic valve). A person with a low systolic and high diastolic may have some heart failure or may have a blockage in the aortic valve. Knowing more about an individual can help the doctor choose the best kind of medication.

I know it was decades ago, but I still thank you for your service.

Dr. Roach writes: A recent column about the side effects of statin drugs generated a lot of mail, mostly about alternatives to statin drugs in people who could not tolerate them. I had mentioned in the column that a four-week period of time off of statins followed by a trial of a different statin resulted in 60 percent of people being able to tolerate a statin. One person wrote in that twice-a-week rosuvastatin (Crestor) was effective. However, some people cannot take them at all, and in that case, there are two options.

The first is a statin alternative. There are two classes that have been proven to reduce risk of heart disease: One, ezetimibe (Zetia), prevents absorption; the other is the PCSK-9 inhibitors, evolocumab (Repatha) and alirocumab (Praluent). The data on these drugs are not as strong as the data for statins. Both classes are well-tolerated in most people. The PCSK-9 inhibitors are given by injection once or twice monthly and are very expensive.

The second option is non-drug therapy. Physicians don't emphasize this as much as we should. There was a trial for a cholesterol-lowering drug where participants were required to meet with a nutritionist dietitian then come back for retesting of their cholesterol after a period of maintaining a good diet. Many potential subjects improved their cholesterol numbers so greatly that they were no longer eligible for the drug -- in fact, there weren't enough people left to do the trial. A mostly plant-based diet is so effective at improving cholesterol (and often helping with weight) that I feel physicians are frequently missing an opportunity to help our patients, with less risk of side effects and at less expense than medications. Combining a good diet with regular exercise is a dramatic combination that reduces risk not only of heart disease but many other diseases as well.

Stevens-Johnson syndrome

Dear Dr. Roach: I am a 75-year-old male with high blood pressure. My high blood pressure is controlled (130 to 140/75), but I would like to include thiazide in my treatment. I have a history of a Stevens-Johnson reaction to sulfa antibiotics. My reaction was never formally diagnosed, but the mucosal peeling was strongly suggestive. I have asked several doctors if there is a skin test to rule out an allergy to sulfa, to no avail. Is there a skin test available to diagnose an allergy to sulfa, and is it safe to take a thiazide diuretic in face of a sulfa allergy?

-- C.O.

A: Stevens-Johnson syndrome is a severe skin reaction to medication or infection. The reaction includes blistering of the skin, and, as you state, it usually involves the mouth and eyes. In the most severe cases, much or all of the skin peels and sheds, and the person is in grave danger of death from infection, fluid loss and organ failure. You should never take any sulfa antibiotic again or a closely related drug, such as sulfasalazine or sulfacetamide.

There is no reliable skin test for this reaction.

Thiazide and loop diuretics (such as furosemide) chemically are somewhat related to sulfa antibiotics. However, the likelihood of you developing a reaction is extremely small. I could find only four cases in the world's literature, and it's not clear that there is true cross-reactivity. Nonetheless, because there are many other choices, my experience is that most physicians would be unwilling to give you a thiazide diuretic. Why take the chance, even if the chance is very small? There are other diuretics available that are not related to sulfa at all.

Marijuana smoke

Dear Dr. Roach: My son-in-law smokes a lot of marijuana in the presence of my daughter. I recently read in your column that smoking marijuana can cause anxiety problems. Can this happen to my daughter, who is inhaling passive smoke from his heavy use? They live in a small house without much ventilation. She has had worsening anxiety over the past few years that they have been together, and I wonder now if it's the passive smoke from marijuana that is causing her anxiety.

-- Anon.

A: Secondhand marijuana smoke can have health consequences. The smoke is irritating and may damage the lungs (especially developing ones), and the active compounds in the smoke can have adverse effects on memory and coordination among those who are exposed to the secondhand smoke. It also can cause a positive drug screen. It is plausible that it may cause anxiety, but there might be other reasons for that.

Adults can make a decision about using marijuana for medical or recreational uses (at least in states that have legalized it), but children exposed to secondhand smoke cannot. He should not smoke in the house. That is true for both marijuana and nicotine.

Subscribe to Breaking News

* I understand and agree that registration on or use of this site constitutes agreement to its user agreement and privacy policy.

Dr. Keith Roach writes for North America Syndicate. Send letters to 628 Virginia Dr., Orlando, FL 32803 or email ToYourGoodHealth@med.cornell.edu.

0
0
0
0
0

Load comments